Cheryl, Clonidine is usually tapered very slowly to reduce rebound effect. Those symptoms that you've posted could be part of that, but I really don't know how adding the Abilify would figure into it all.
You said "very nauseated, very irritable, angry, shaky, agitated, sweaty, clammy"
I'm no doctor but that sounds as if it's from the withdrawal of the clonidine. It is a blood pressure medication originally. How's his blood pressure??
Another warning: clonidine (Catapres/Dixarit) is a drug introduced for high blood pressure that is also used for tics and ADHD. It usually causes no low blood pressure problems in persons with normal blood pressure, but it should not be discontinued suddenly because of a risk of sudden rebound (high blood pressure when the drug's influence is removed). It should be tapered slowly over a period of days to weeks, depending upon dosage. (In general, it's a good idea to taper all of the drugs we use when discontinuing them, unless the dosage level is already very low.)
This one is very old, but it's specific and it's also a Leckman/Cohen study. I'd have to trust that they knew what they were saying lol
Archives of General Psychiatry.
Vol. 43 No. 12, December 1986
Rebound phenomena in Tourette's syndrome after abrupt withdrawal of clonidine. Behavioral, cardiovascular, and neurochemical effects
J. F. Leckman, S. Ort, K. A. Caruso, G. M. Anderson, M. A. Riddle and D. J. Cohen
Following an open trial of clonidine hydrochloride (3 to 8 micrograms/kg/day for 12 weeks), we studied the behavioral, cardiovascular, and neurochemical effects of abrupt clonidine withdrawal in seven patients with Tourette's syndrome aged 9 to 13 years. Five patients showed marked worsening of tics. After reinitiation of clonidine therapy, the time required for patients to return to prewithdrawal levels of tic symptoms ranged from two weeks to four months. Increases in motor restlessness, blood pressure, and pulse rate were also observed over the 72-hour period following abrupt withdrawal of clonidine. Plasma levels of free 3-methoxy-4-hydroxyphenylglycol, homovanillic acid, and urinary excretion of norepinephrine and epinephrine increased during the withdrawal period. Clonidine's effectiveness in Tourette's syndrome may be dependent on changes in dopaminergic as well as adrenergic mechanisms.
It's difficult for me to comment on the Xanax. Xanax is a real pain to get off. This subject has come up from time to time over the years. I don't really know what the answer is particularly if it's helping. I would really worry about dependency though.
Have heard good things about Abilify around the TS community for those who've needed it. Better side-effect profile than all the older neuroleptics and newer ones before it.